Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 32, NWS Brownsville, TX
NWS Brownsville, TX issued this flash flood warning at Sep 15, 2018, 8:09 PM CDT for Starr County, Zapata County, Texas. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 15, 2018, 8:09 PM CDT (01:09 UTC)
- Expired
- Sep 15, 2018, 9:30 PM CDT
- In force
- 81 min
- Issued by
- NWS Brownsville, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Starr County, TX, Zapata County, TX
The radar
The Brownsville radar (KBRO), 177 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brownsville Intl, TX (KBRO), launched 00:00Z, 1.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 249 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 940 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
758
WGUS54 KBRO 160109
FFWBRO
TXC427-505-160230-
/O.NEW.KBRO.FF.W.0032.180916T0109Z-180916T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Brownsville TX
809 PM CDT SAT SEP 15 2018
The National Weather Service in Brownsville has issued a
* Flash Flood Warning for...
Western Starr County in Deep South Texas...
Southeastern Zapata County in Deep South Texas...
* Until 930 PM CDT.
* At 804 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen. Additional thunderstorms will be moving into the
warned area from west of the Rio Grande River and will likely
bring more heavy rainfall. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
Rio Grande City, Roma, Escobares, El Sauz, Lopeno, La Rosita, New
Falcon, Los Alvarez, Garceno and Falcon Dam.
Additional rainfall amounts of 2 to 4 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 2679 9895 2667 9885 2637 9881 2635 9890
2639 9893 2637 9895 2640 9896 2639 9901
2641 9903 2640 9909 2643 9911 2647 9909
2650 9910 2652 9913 2654 9917 2662 9918
2666 9920 2672 9921 2675 9924 2679 9924
$$
GB2 follow-up statements
949
WGUS74 KBRO 160152
FFSBRO
Flash Flood Statement
National Weather Service Brownsville TX
852 PM CDT SAT SEP 15 2018
TXC427-505-160230-
/O.CON.KBRO.FF.W.0032.000000T0000Z-180916T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Starr TX-Zapata TX-
852 PM CDT SAT SEP 15 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
WESTERN STARR AND SOUTHEASTERN ZAPATA COUNTIES...
At 847 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up one to two inches of rain has
already fallen. Heaviest rainfall is over Zapata county and north of
Roma and well north of Rio Grande City. Some creeks and arroyos are
likely to see high water flows and may even overflow their banks as
they reach the Rio Grande river. Flash flooding may begin shortly.
Some locations that will experience flooding include...
Roma, Escobares, El Sauz, Lopeno, La Rosita, New Falcon, Los
Alvarez, Garceno, Falcon Dam and Rio Grande City.
Additional rainfall amounts of 1 to 3 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 2679 9895 2667 9885 2637 9881 2635 9890
2639 9893 2637 9895 2640 9896 2639 9901
2641 9903 2640 9909 2643 9911 2647 9909
2650 9910 2652 9913 2654 9917 2662 9918
2666 9920 2672 9921 2675 9924 2679 9924
$$
GB051
WGUS74 KBRO 160228
FFSBRO
Flash Flood Statement
National Weather Service Brownsville TX
928 PM CDT SAT SEP 15 2018
TXC427-505-160237-
/O.EXP.KBRO.FF.W.0032.000000T0000Z-180916T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Starr TX-Zapata TX-
928 PM CDT SAT SEP 15 2018
...THE FLASH FLOOD WARNING FOR WESTERN STARR AND SOUTHEASTERN ZAPATA
COUNTIES WILL EXPIRE AT 930 PM CDT...
The heavy rain has ended. Flash Flooding is no longer expected to
pose a threat. Moderate rain continues and high water flows are
still expected in some arroyos and creeks leading into the Rio
Grande River. Please continue to heed any remaining road closures.
LAT...LON 2679 9895 2667 9885 2637 9881 2635 9890
2639 9893 2637 9895 2640 9896 2639 9901
2641 9903 2640 9909 2643 9911 2647 9909
2650 9910 2652 9913 2654 9917 2662 9918
2666 9920 2672 9921 2675 9924 2679 9924
$$
GBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 6:53 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, Sep 15, 6:53 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion...UPDATED National Weather Service Brownsville TX 653 PM CDT Sat Sep 15 2018 .DISCUSSION...Updated for latest aviation discussion below. && .AVIATION...Brownsville radar continues to indicate widespread light to moderate rain near the coast and scattered to numerous activity across the western portions of deep south Texas early this evening. Additional showers and thunderstorms are expected tonight into Sunday morning but confidence remains low on the timing and impacts at this time. VFR conditions expected for the next 24 hours with MVFR to IFR conditions possible in heavier convection. Conditions will gradually improve by the end of the period as slightly drier air filters in to region. && .PREV DISCUSSION... /issued 423 PM CDT Sat Sep 15 2018/ ..Heavy rainfall threat continues for deep south Texas through tonight... SHORT TERM (Tonight through Sunday Night): After early morning convection dumped several inches of rainfall in northern Hidalgo County, there has been a somewhat brief break in precipitation late this morning and early afternoon. Unfortunately, this break for some is coming to and end with new convection erupting along the coastline as well as across portions of the northern Ranchlands and lower RGV. Rainfall rates have been very efficient this afternoon under the heavier showers, though thankfully these have been spotty at best. Still, with very wet antecedent conditions flood advisories have been needed where convective clusters develop. Offshore a surface boundary is currently approaching the TX/Mexican coastline at the time of writing this discussion. The scattered convection clusters will likely get an additional boost from this activity (as seen offshore). This for the moment will be the primary concern for an immediate flash flood risk (generally along and east of I69C). Additional nocturnal development is likely tonight for our northern Ranchlands (Zapata, Jim Hogg, and perhaps Starr Counties). This area is fairly close to the remnant low pressure and will likely experience in some cases longer duration depending on where pivot points establish on the southern flank of the low pressure. Like previous nights, can't rule out an overnight tropical MCS right along the coastline. This would put our coastal zones in play for additional flooding concerns. Decided to keep the FFA for the entire CWFA through tonight given the concerns above. Rainfall rates can't be stressed enough in this case as we've seen incredibly high rates and with Pwats over around 2.5" or so, rainfall efficiency will be very supportive of a continued flash flood threat through tonight. Gradually, improving conditions tomorrow as rain chances begin to decreases from east to west. Expect to keep some cloudiness and precipitation around, however, with a few more peaks of sunshine expect temperatures to warm back into the 90s for a good chunk of the region. LONG TERM (Monday through Saturday): 500 mb ridging will gradually rebuild over southern TX from the north throughout the end of next week. This will allow for a drier and more stable pattern to replace the current wet pattern in place over the region. However, some lingering moisture levels will allow from some mention of conv to persist across the RGV throughout next weekend. This lingering moisture will interact with afternoon heating/sea breeze effects to maintain some low end conv chcs throughout Day 7. As the deep layer moisture gradually diminishes around the region, afternoon high temps will return to near or above climo for south TX in Sept. The 500 mb ridge axis does appear to weaken somewhat late in the forecast period as some broad troffing digs east over TX and the main axis of the 500 mb ridge shifts some to the east. This may allow for the conv chcs to increase a bit late in the forecast period. But will not significantly increase the rain chcs this far out. The ECMWF and GFS temps and pops through Day 7 are in pretty good agreement today and will go close to a model blend of these two model sets for the afternoon forecast issuance. Run to run consistency with both models has also been pretty stable. Overall confidence in the forecast wording in the extended range is above average this afternoon. MARINE (Tonight through Sunday Night): Moderate winds and seas are ongoing across the Gulf waters. As high pressure begins to move into the region with time, pressure gradient will relax and seas will become rather benign. In the meantime, will keep cautionary wording going in forecast products, especially for winds offshore. Shower and T'storm development will continue through much of the short term with precipitation probabilities decreasing form east to west with time. Expect locally agitated seas and gusty under any convection that develops. Monday through Thursday Night: Expect the PGF will remain pretty weak over the lower TX marine areas heading into next week as broad surface ridging remains in place over the Gulf. The PGF may tighten up just a bit on Thurs to increase the SE low level flow. However, this will not be enough to push conditions up to SCA levels. && .BRO WATCHES/WARNINGS/ADVISORIES... TX...Flash Flood Watch through Sunday morning for TXZ248>257-351-353. GM...None. && This product is also available on the web at: HTTP://WEATHER.GOV/RGV 63
Hazardous weather outlook, Sep 15, 4:08 PM CDT, 4 hours 1 minute before
Hazardous Weather Outlook National Weather Service Brownsville TX 408 PM CDT Sat Sep 15 2018 TXZ248>257-351-353-162115- Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo- Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron- Coastal Kenedy-Northern Hidalgo- 408 PM CDT Sat Sep 15 2018 This Hazardous Weather Outlook is for portions of Deep South Texas. .DAY ONE...Tonight Numerous showers and scattered thunderstorms will develop across portions of the Rio Grande valley and the northern ranchlands tonight in association with a westward moving tropical wave and low pressure area. There remains a threat for heavy rain from slow moving or training showers and thunderstorms. Persistent heavy rain will be capable of producing flooding especially in poorly- draining and low-lying areas recently impacted by heavy rainfall. A Flash Flood Watch is in effect for all of deep south Texas through 7 AM CDT Sunday. Minor coastal flooding or dune run up may be experienced during high tides tonight. A moderate risk of rip currents is expected at the beaches of South Padre Island and at Boca Chica Beach today and tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Heavy rain from showers and thunderstorms will continue to pose a threat, especially for low-lying poor drainage areas Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed but please relay any flooding to your local law enforcement or the National Weather Service. GMZ130-132-135-150-155-170-175-162115- Laguna Madre from the Port of Brownsville to the Arroyo Colorado- Laguna Madre from the Arroyo Colorado To 5 NM north of Port Mansfield TX- Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX- Coastal waters from Port Mansfield to the Rio Grande out 20 nm- Coastal waters from Baffin Bay to Port Mansfield out 20 nm- Waters from Port Mansfield to the Rio Grande extending from 20 to 60 nm- Waters from Baffin Bay to Port Mansfield extending from 20 to 60 nm- 408 PM CDT Sat Sep 15 2018 This Hazardous Weather Outlook is for portions of The Gulf of Mexico and The Laguna Madre. .DAY ONE...Tonight Numerous showers and scattered thunderstorms will produce locally higher wind gusts as high as 30 knots and seas as high as 6 feet today and tonight. Also, brief water spouts are possible with thunderstorms. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered showers and isolated thunderstorms will produce locally higher wind gusts as high as 30 knots and seas as high as 6 feet Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. 63
The office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 7:12 PM CDT | Areal Flood Advisory | BRO | Brooks, Jim Hogg | 93 min |
| Sep 15, 8:58 PM CDT | Areal Flood Advisory | BRO | Jim Hogg, Zapata | 92 min |
| Sep 15, 9:39 PM CDT | Areal Flood Advisory | BRO | Starr, Zapata | 96 min |
| Sep 15, 10:16 PM CDT | Areal Flood Warning | BRO | Brooks | 12 hr |
| Sep 15, 10:45 PM CDT | Flash Flood Warning | BRO | Zapata | 90 min |
| Sep 16, 12:17 AM CDT | Areal Flood Advisory | BRO | Zapata | 3 hr |
| Sep 16, 6:34 AM CDT | Special Weather Statement | BRO | Cameron | 41 min |
| Sep 16, 6:57 AM CDT | Special Marine Warning | BRO | 63 min | |
| Sep 16, 7:58 AM CDT | Special Marine Warning | BRO | 62 min | |
| Sep 16, 10:14 AM CDT | Areal Flood Warning | BRO | Brooks | 30 hr |
Nearby
Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.